Alert archive / Mississippi / Flash Flood Warnings in 2020
Flash Flood Warning 71, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jul 2, 2020, 10:17 AM CDT for Neshoba County, Newton County, Winston County, Mississippi. It was in force for 118 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2020, 10:17 AM CDT (15:17 UTC)
- Expired
- Jul 2, 2020, 12:15 PM CDT
- In force
- 118 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Neshoba County, MS, Newton County, MS, Winston County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 112 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 11:30 AM CDT | FLASH FLOOD | 5 Sw Louisville, MS | SEVERAL ROADS FLOODED IN SOUTHWEST WINSTON COUNTY. |
| Jul 2, 11:30 AM CDT | FLASH FLOOD | Philadelphia, MS | SEVERAL ROADS FLOODED ACROSS CENTRAL NESHOBA COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 73 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 3.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 890 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 878 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
344
WGUS54 KJAN 021517
FFWJAN
MSC099-101-159-021715-
/O.NEW.KJAN.FF.W.0071.200702T1517Z-200702T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1017 AM CDT Thu Jul 2 2020
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Neshoba County in east central Mississippi...
Newton County in east central Mississippi...
Winston County in east central Mississippi...
* Until 1215 PM CDT.
* At 1017 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Philadelphia, Louisville, Newton, Prospect, Nanih Waiya, Pearl
River, Neshoba, Lawrence, Decatur, Bethsaida, Dixon, House,
Burnside, Forestdale, Little Rock, Dowdville, Herbert Springs,
Stratton, Stallo and Duffee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3311 8932 3311 8921 3320 8921 3320 8911
3310 8885 3305 8881 3293 8881 3293 8891
3222 8892 3222 8932
FLASH FLOOD...RADAR INDICATED
$$
TWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 6:00 AM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, Jul 2, 6:00 AM CDT, 4 hours 17 minutes before
Area Forecast Discussion National Weather Service Jackson MS 600 AM CDT Thu Jul 2 2020 .UPDATE... Updated for 12Z aviation discussion && .AVIATION... 12Z TAF discussion: Mainly VFR conditions are prevailing this morning, but expect some MVFR category stratus to increase in coverage over the next few hours. SHRA/TSRA activity will increase later today after considerable heating/destabilization with potential for another MCS to affect the forecast area. Otherwise, surface winds will be mostly light outside of TSRA activity. /EC/ && .DISCUSSION... Today through tonight: The subtropical ridge axis has shifted west of the ArkLaMiss region, and cyclonic flow on the east side of the ridge promises to initiate more MCS activity over the forecast area for later today into tonight. The airmass is still recovering from an MCS yesterday evening that pushed through much of the area, and expect this will happen by this afternoon. With MLCAPE approaching 3000 J/kg and unseasonably significant deep layer shear helping to organize storms with intense updrafts, will maintain the marginal risk for severe storms and damaging wind gusts over most of the ArkLaMiss region. In addition, will maintain the limited risk for dangerous heat stress with heat indices expected to top out near 105 over western portions of the ArkLaMiss region. /EC/ Friday through Wednesday night...Weak surface and mid level troughing will prevail through the extended period. A combination of abundant moisture (PWATS >2.0 inches) and weak perturbations rotating around the trough, will promote afternoon and early evening showers and thunderstorms each day through the extended period. High temperatures on Friday will be in the low 90s across the area and this combined with dewpoints in the mid/upper 70s, will combine for heat indices around 105 degrees once again. Will extend the limited graphic for heat into Friday. Temperatures will cool slightly into the weekend with highs around 90 degrees and lows in the low 70s. These conditions will continue through the end of the period./15/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 90 74 93 73 / 67 59 79 36 Meridian 89 72 93 72 / 65 46 68 32 Vicksburg 93 75 93 75 / 55 54 75 34 Hattiesburg 90 74 92 73 / 65 64 83 42 Natchez 91 74 91 73 / 46 48 75 42 Greenville 92 76 92 74 / 57 46 67 30 Greenwood 91 74 93 73 / 58 38 65 25 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Jul 2, 4:34 AM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 434 AM CDT Thu Jul 2 2020 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-027-034>036- 040>043-047>049-053>055-059>064-030945- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Carroll-Washington-Humphreys-Holmes-Issaquena- Sharkey-Yazoo-Madison MS-Warren-Hinds-Rankin-Claiborne-Copiah- Simpson-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis- 434 AM CDT Thu Jul 2 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, south central Mississippi, southwest Mississippi, and west central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today through Tonight EXCESSIVE HEAT THREAT...Limited TIMING...Today There is a marginal risk today for isolated severe storms containing damaging wind gusts and hail, mainly for this afternoon into the early evening. In addition, heat stress may be a concern with heat indices approaching 105. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heat stress may continue to be a concern Friday. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through tonight. MSZ026-029>033-038-039-030945- Grenada-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Winston-Noxubee- 434 AM CDT Thu Jul 2 2020 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, north central Mississippi, and northeast Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. MSZ028-037-044>046-050>052-056>058-065-066-072>074-030945- Montgomery-Attala-Leake-Neshoba-Kemper-Scott-Newton-Lauderdale- Smith-Jasper-Clarke-Covington-Jones-Marion-Lamar-Forrest- 434 AM CDT Thu Jul 2 2020 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, north central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today through Tonight There is a marginal risk today for isolated severe storms containing damaging wind gusts and hail, mainly for this afternoon into the early evening. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through tonight. 21 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. *EXCESSIVE HEAT* Extreme...Maximum heat index greater than 110 degrees for 3 or more days in a row and/or air temperatures greater than 107 degrees. Significant...Maximum heat index greater than 110 degrees and/or air temperatures greater than 105 degrees. Elevated...Maximum heat index 105 to 110 degrees and/or air temperatures greater than 103 degrees. Limited...Maximum heat index near 105 degrees and/or air temperatures 100 to 103 degrees. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Jul 2, 9:08 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
908 AM CDT Thu Jul 2 2020
MSZ033-038-039-021500-
Oktibbeha MS-Winston MS-Noxubee MS-
908 AM CDT Thu Jul 2 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NOXUBEE...
SOUTHEASTERN OKTIBBEHA AND NORTHEASTERN WINSTON COUNTIES UNTIL 1000
AM CDT...
At 908 AM CDT, Meteorologists were tracking a strong thunderstorm
near Oktoc, or 11 miles south of Starkville, moving south at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Mashulaville around 940 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3307 8863 3305 8888 3329 8890 3329 8888
3339 8890 3342 8867 3329 8867 3329 8865
TIME...MOT...LOC 1408Z 351DEG 22KT 3329 8880
TWSpecial weather statement, Jul 2, 9:20 AM CDT, 57 minutes before
Special Weather Statement National Weather Service Jackson MS 920 AM CDT Thu Jul 2 2020 MSZ051-057-021500- Newton MS-Jasper MS- 920 AM CDT Thu Jul 2 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JASPER AND SOUTHERN NEWTON COUNTIES UNTIL 1000 AM CDT... At 920 AM CDT, Meteorologists were tracking a strong thunderstorm over Decatur, or 10 miles north of Newton, moving south at 35 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Newton and Lawrence around 935 AM CDT. Garlandville around 950 AM CDT. Other locations impacted by this storm include Chunky and Hickory. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3214 8932 3240 8932 3241 8892 3215 8892 TIME...MOT...LOC 1420Z 355DEG 29KT 3247 8911 TW
Special weather statement, Jul 2, 9:32 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Jackson MS
932 AM CDT Thu Jul 2 2020
MSZ038-021500-
Winston MS-
932 AM CDT Thu Jul 2 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WINSTON COUNTY
UNTIL 1000 AM CDT...
At 932 AM CDT, Meteorologists were tracking a strong thunderstorm
near Betheden, or 7 miles northeast of Louisville, moving south at 15
mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Louisville around 945 AM CDT.
Millcreek around 950 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3305 8911 3328 8911 3329 8910 3329 8890
3305 8888
TIME...MOT...LOC 1432Z 353DEG 14KT 3321 8899
TWLocal storm report, Jul 2, 9:33 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
933 AM CDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM FLASH FLOOD 1 SW LOUISVILLE 33.11N 89.07W
07/01/2020 WINSTON MS FIRE DEPT/RESCUE
TWO FEET OF WATER WAS NOTED AT THE
INTERSECTION OF HUNT AVENUE AND AMERSON
STREET. THERE WAS ALSO FLOODING ALONG MOUNT
MORIAH CIRCLE ALONG WITH A HOME RESCUE.
&&
JCSpecial weather statement, Jul 2, 9:57 AM CDT, 20 minutes before
Special Weather Statement National Weather Service Jackson MS 957 AM CDT Thu Jul 2 2020 MSZ057-021545- Jasper MS- 957 AM CDT Thu Jul 2 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JASPER COUNTY UNTIL 1045 AM CDT... At 956 AM CDT, Meteorologists were tracking a strong thunderstorm near Garlandville, or 9 miles southeast of Newton, moving south at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Rose Hill around 1010 AM CDT. Orange around 1020 AM CDT. Other locations impacted by this storm include Montrose and Louin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3203 8932 3222 8932 3222 8891 3205 8891 TIME...MOT...LOC 1456Z 354DEG 16KT 3220 8907 TW
Special weather statement, Jul 2, 10:00 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Jackson MS
1000 AM CDT Thu Jul 2 2020
MSZ038-045-021545-
Neshoba MS-Winston MS-
1000 AM CDT Thu Jul 2 2020
...A STRONG THUNDERSTORM WILL AFFECT WINSTON AND NORTHERN NESHOBA
COUNTIES UNTIL 1045 AM CDT...
At 1000 AM CDT, Meteorologists were tracking a strong thunderstorm
near Center Ridge, or 8 miles south of Louisville, moving south at 30
mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Nanih Waiya and Stallo around 1010 AM CDT.
Burnside around 1020 AM CDT.
Forestdale around 1030 AM CDT.
Philadelphia around 1035 AM CDT.
Other locations impacted by this storm include Noxapater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3293 8891 3273 8892 3274 8932 3311 8932
3311 8922 3319 8921 3320 8889 3293 8888
TIME...MOT...LOC 1500Z 359DEG 26KT 3300 8906
TWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 7:05 PM CDT | Special Weather Statement | JAN | Lowndes, Noxubee, Oktibbeha | 40 min |
| Jul 1, 7:31 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Holmes, Leake, Madison, Yazoo | 44 min |
| Jul 1, 7:33 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Neshoba, Noxubee, Winston | 42 min |
| Jul 1, 8:11 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Madison, Neshoba, Newton, Rankin, Scott | 49 min |
| Jul 1, 8:17 PM CDT | Flash Flood Warning | JAN | Winston | 118 min |
| Jul 1, 8:39 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Newton, Rankin, Scott, Simpson, Smith | 39 min |
| Jul 1, 8:42 PM CDT | Flash Flood Warning | JAN | Madison, Rankin | 2 hr |
| Jul 2, 8:33 AM CDT | Special Weather Statement | JAN | Neshoba | 27 min |
| Jul 2, 9:03 AM CDT | Special Weather Statement | JAN | Neshoba | 42 min |
| Jul 2, 9:06 AM CDT | Special Weather Statement | JAN | Oktibbeha | 39 min |
| Jul 2, 9:08 AM CDT | Special Weather Statement | JAN | Oktibbeha | 52 min |
| Jul 2, 9:20 AM CDT | Special Weather Statement | JAN | Newton | 40 min |
| Jul 2, 9:32 AM CDT | Special Weather Statement | JAN | Winston | 28 min |
| Jul 2, 9:57 AM CDT | Special Weather Statement | JAN | Jasper | 48 min |
| Jul 2, 10:00 AM CDT | Special Weather Statement | JAN | Neshoba, Winston | 45 min |
| Jul 2, 10:28 AM CDT | Special Weather Statement | JAN | Jasper | 47 min |
| Jul 2, 10:38 AM CDT | Special Weather Statement | JAN | Neshoba | 52 min |
| Jul 2, 11:25 AM CDT | Special Weather Statement | JAN | Jones | 50 min |
| Jul 2, 12:34 PM CDT | Special Weather Statement | JAN | Yazoo | 26 min |
| Jul 2, 12:39 PM CDT | Special Weather Statement | JAN | Madison | 36 min |
| Jul 2, 1:05 PM CDT | Special Weather Statement | JAN | Rankin | 25 min |
| Jul 2, 1:28 PM CDT | Special Weather Statement | JAN | Yazoo | 32 min |
| Jul 2, 2:00 PM CDT | Flash Flood Warning | JAN | Hinds, Madison | 3 hr |
| Jul 2, 2:09 PM CDT | Special Weather Statement | JAN | Copiah, Hinds | 51 min |
| Jul 2, 2:19 PM CDT | Severe Thunderstorm Warning | JAN | Holmes | 41 min |
| Jul 2, 2:30 PM CDT | Severe Thunderstorm Warning | JAN | Humphreys, Yazoo | 45 min |
| Jul 2, 3:08 PM CDT | Severe Thunderstorm Warning | JAN | Sunflower, Washington | 37 min |
| Jul 2, 3:23 PM CDT | Special Weather Statement | JAN | Humphreys | 22 min |
| Jul 2, 3:42 PM CDT | Severe Thunderstorm Warning | JAN | Humphreys, Sunflower, Washington | 48 min |
| Jul 2, 4:11 PM CDT | Special Weather Statement | JAN | Issaquena | 34 min |
| Jul 2, 4:19 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Washington | 41 min |
| Jul 2, 5:09 PM CDT | Severe Thunderstorm Warning | JAN | Washington | 51 min |
Nearby
Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.